Wyoming, 2015

Hail in Wyoming, September 29, 2015

September 29, 2015 · NWS CYS · 1 event in 1 county or zone

A thunderstorm produced large hail in east central Goshen County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail in east central Goshen County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 29, 2:50 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 29, 2:50 PM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
350 PM MDT TUE SEP 29 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 350 PM MDT TUE SEP 29 2015

ISOLATED SHOWERS AND WEAK THUNDERSTORMS WILL TRY TO SHIFT INTO THE
PLAINS THIS EVENING. LOW LEVEL CAP WILL KEEP THUNDERSTORMS FROM
MAKING IT VERY FAR EAST. MOST THUNDERSTORM ACTIVITY OR AT LEAST
ANY STRONGER THUNDERSTORMS SHOULD DIE OFF AROUND INTERSTATE 25.
THERE IS THE POTENTIAL FOR SOME SHOWERS AND THUNDERSTORMS TO
BECOME ELEVATED AS THE LEFT EXIT REGION OF AN UPPER LEVEL JET
SLIDES INTO THE AREA THIS EVENING. HRRR MODEL...WHICH HAS HANDLED
SHOWER AND THUNDERSTORM ACTIVITY FAIRLY WELL THE LAST COUPLE DAYS
DOES DEVELOP ELEVATED CONVECTION. BASED ON THE HRRR THE ACTIVITY
OVER THE SOUTHERN LARAMIE RANGE WILL DIE OFF AS IT MOVES INTO
SOUTHEAST WYOMING/NORTHEAST COLORADO WHILE ANOTHER BATCH OF
ACTIVITY WILL FORM OVER THE NORTHERN LARAMIE RANGE LATE THIS
AFTERNOON AND THEN MOVE SOUTHEAST INTO THE SOUTHERN NEBRASKA
PANHANDLE BY MID EVENING. FORECAST POPS GENERALLY REPRESENT THE
HRRR SOLUTION THROUGH THIS EVENING. SEVERE THUNDERSTORM ARE VERY
UNLIKELY BUT A FEW WINDS GUSTS UPWARDS OF 50 MPH AND PEA SIZED
HAIL CAN NOT BE RULED OUT WITH A FEW STRONGER THUNDERSTORMS.

LOW STRATUS AND PATCHY FOG WILL REDEVELOP OVER MUCH OF THE PLAINS
THIS EVENING. NOT CONFIDENT IN HOW FAR WEST AND NORTH THE STRATUS
AND FOG WILL MAKE IT BUT IT COULD PARALLEL THE LARAMIE RANGE FOR A
WHILE TONIGHT. WINDS SHOULD BECOME WEST ALONG THE LARAMIE RANGE
AFTER MIDNIGHT WHICH WILL BEGIN TO ERODE THE WESTERN FLANKS OF
FOG AND STRATUS. COULD ALSO SEE SOME DRIZZLE TONIGHT INTO THE
NEBRASKA PANHANDLE AS THERE WILL BE AN AREA OF WEAK THETAE
ADVECTION NEAR THE TOP OF A SHALLOW SATURATED INVERSION. MOST OF
THE FOG/LOW STRATUS/DRIZZLE WILL ERODE EASTWARD INTO THE PLAINS
THROUGH THE DAYLIGHT HOURS TOMORROW BUT PLACES LIKE ALLIANCE AND
SIDNEY NEBRASKA MAY NOT SEE THE SUN TOMORROW AS A LOW LEVEL
INVERSION MAY HOLD THE STRATUS IN PLACE.

CHANCES FOR THUNDERSTORMS WILL BE MINIMAL WEDNESDAY WITH THE MAIN
CHANCES IN AND NEAR THE SNOWY RANGE AND SIERRA MADRE RANGE. THE
MODELS ARE SHOWING SURFACE BASED CAPES OF 500-1000 J/KG INTO THE
PLAINS WEDNESDAY AFTERNOON. THE MAIN QUESTION IS WHETHER OR NOT
THE CAP WILL HOLD AND IF THERE WILL BE ANY UPPER LEVEL SUPPORT IN
PLACE. NOT CONFIDENT THERE WILL BE STORMS INTO THE PLAINS BUT IT
WILL BE SOMETHING TO WATCH.

MORE FOG AND LOW STRATUS LIKELY FOR THE PLAINS WEDNESDAY NIGHT
INTO THURSDAY MORNING. SMALL CHANCES FOR SHOWERS AND
THUNDERSTORMS AGAIN THURSDAY AFTERNOON.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 300 PM MDT TUE SEP 29 2015

RAIN AND SHOWERS SHOULD SPREAD ACROSS THE CWA DURING THE DAY
FRIDAY AS THE WESTERN CONUS UPPER TROF MOVES EAST AND PIVOTS
ACROSS THE CWA THROUGH FRIDAY NIGHT. SOME SNOW STILL POSSIBLE OVER
THE HIGHER MTNS BUT NOT A LOT OF COLD AIR WITH THIS SYSTEM SO ANY
ACCUMULATIONS INTO SAT MORNING SHOULD BE ON THE LOW SIDE. SOME
LULL IN THE PCPN ON SATURDAY BEFORE NEXT IMPULSE IN THE FLOW
ROTATES ACROSS SAT NIGHT BRINGING ANOTHER ROUND OF PCPN. IN THE
MEANTIME A POTENT UPPER LOW WILL DROP DOWN ALONG THE WEST COAST
SAT NIGHT AND SUNDAY BEFORE BEGINNING A SLOW DRIFT NORTHEAST EARLY
NEXT WEEK. SHORT RIDGING WILL BUILD OVER THE CWA SUNDAY DRYING
THINGS OUT AND ALLOWING FOR MILDER TEMPS AFTER A COOL DAY
SATURDAY. THIS SHOULD CONTINUE THROUGH MOST OF MONDAY BEFORE THE
UPPER LOW BEGINS SPREADING PCPN BACK OVER THE CWA MONDAY NIGHT
INTO TUESDAY. AGAIN SNOWS LOOK TO BE CONFINED TO THE HIGHER MTN
ELEVATIONS. TEMPERATURES REMAINING MILD...CLOSE TO SEASONAL
AVERAGES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY MORNING)
ISSUED AT 1129 AM MDT TUE SEP 29 2015

VFR EXPECTED ACROSS THE SE WY TERMINALS THOUGH KCYS MAY HOLD AN MVFR
CIG BRIEFLY.  OVER THE PANHANDLE WDSPRD MVFR CIGS SHOULD RISE SLOWLY
TO VFR CIGS THIS AFTERNOON BUT LIKELY WILL LOWER AGAIN TONIGHT.  A
FEW SHOWERS AND TSTRMS POSSIBLE THIS AFTERNOON INTO THIS EVENING BUT
COVERAGE EXPECTED TO BE ISOLATED.

&&

.FIRE WEATHER...
ISSUED AT 350 PM MDT TUE SEP 29 2015

HUMIDITY VALUES WILL DIP INTO THE 20 TO 25 PERCENT RANGE OVER SOUTH
CENTRAL WYOMING WEDNESDAY AND THURSDAY AFTERNOON WITH WIND GUSTS
BETWEEN 20 TO 25 MPH. THAT WILL BE THE ONLY AREA WITH ANY FIRE
WEATHER CONCERNS THIS WEEK. OTHERWISE RELATIVE HUMIDITY VALUES
WILL REMAIN ON THE HIGH SIDE OVER THE PLAINS THIS WEEK. AN UPPER
LEVEL LOW IS STILL EXPECTED TO IMPACT THE REGION LATE FRIDAY THROUGH
SATURDAY. WIDESPREAD WETTING RAIN IS LIKELY ALONG WITH SNOW INTO THE
MOUNTAINS OF SOUTHEAST WYOMING. MOST SNOW ACCUMULATIONS WILL BE ABOVE
9000 FEET BUT COULD SEE SOME SNOW AS LOW AS 8000 FEET.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...SML
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...SML
Hazardous weather outlook, Sep 29, 10:05 AM MST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1105 AM MDT TUE SEP 29 2015

WYZ101>119-301000-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1105 AM MDT TUE SEP 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE
MOUNTAINS AND FOOTHILLS AND THEN MOVE EAST INTO THE ADJACENT PLAINS
BY LATE THIS AFTERNOON. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

FOG WILL BE POSSIBLE TONIGHT MAINLY IN AREA ALONG AND EAST OF THE
LARAMIE RANGE AND INTO THE PLAINS OF SOUTHEAST WYOMING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PACIFIC LOW PRESSURE SYSTEM WILL IMPACT THE ROCKY MOUNTAIN REGION
FRIDAY AND SATURDAY. BASED ON THE FORECAST TRACK OF THIS SYSTEM...
ACCUMULATING SNOW IS EXPECTED OVER THE MOUNTAINS OF SOUTHEAST WYOMING
ABOVE 9000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

NEZ002-003-019>021-054-055-095-096-301000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1105 AM MDT TUE SEP 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG AND DRIZZLE ARE EXPECTED TO REDEVELOP TONIGHT WITH
VISIBILITIES AS LOW AS A MILE AT TIMES.

ISOLATED EVENING THUNDERSTORMS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Sep 29, 3:40 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
440 PM MDT TUE SEP 29 2015

WYZ106-115>117-292330-
SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
LARAMIE VALLEY WY-
440 PM MDT TUE SEP 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE...
SOUTHWESTERN PLATTE AND EAST CENTRAL ALBANY COUNTIES UNTIL 530 PM
MDT...

AT 440 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BALDY PEAK...OR 20 MILES NORTH OF LARAMIE...MOVING SOUTHEAST AT 35
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HORSE CREEK...IRON MOUNTAIN AND BALDY PEAK.

LAT...LON 4158 10564 4174 10554 4159 10499 4135 10515
TIME...MOT...LOC 2240Z 295DEG 29KT 4159 10545

MAZUR
Special weather statement, Sep 29, 3:46 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
446 PM MDT TUE SEP 29 2015

WYZ101-103-107-292315-
NORTH LARAMIE RANGE WY-CONVERSE COUNTY LOWER ELEVATIONS WY-
EAST PLATTE COUNTY WY-
446 PM MDT TUE SEP 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...SOUTH
CENTRAL CONVERSE AND NORTHEASTERN ALBANY COUNTIES UNTIL 515 PM MDT...

AT 446 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF CURTIS GULCH CAMPGROUND...OR 18 MILES SOUTH OF
DOUGLAS...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ESTERBROOK CAMPGROUND AND ESTERBROOK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4245 10572 4263 10566 4260 10512 4232 10522
TIME...MOT...LOC 2246Z 283DEG 28KT 4251 10552

MAZUR
Special weather statement, Sep 29, 4:18 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
518 PM MDT TUE SEP 29 2015

WYZ116>118-292345-
SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
CENTRAL LARAMIE COUNTY WY-
518 PM MDT TUE SEP 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE AND
SOUTHEASTERN ALBANY COUNTIES UNTIL 545 PM MDT...

AT 518 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HORSE CREEK...OR 24 MILES NORTHWEST OF CHEYENNE...MOVING SOUTHEAST AT
30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HORSE CREEK...WHITAKER AND RANCHETTES.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 20 AND
35.

LAT...LON 4142 10529 4158 10517 4143 10472 4120 10489
TIME...MOT...LOC 2318Z 300DEG 28KT 4142 10508

MAZUR
Special weather statement, Sep 29, 4:36 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
536 PM MDT TUE SEP 29 2015

WYZ107-108-300000-
GOSHEN COUNTY WY-EAST PLATTE COUNTY WY-
536 PM MDT TUE SEP 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN AND EAST CENTRAL
PLATTE COUNTIES UNTIL 600 PM MDT...

AT 535 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FORT LARAMIE NATIONAL HISTORIC SITE...OR 18 MILES WEST OF
TORRINGTON...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LINGLE...FORT LARAMIE...FORT LARAMIE NATIONAL HISTORIC SITE AND HWY
85 AT DRY RAWHIDE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4198 10460 4214 10471 4237 10423 4213 10407
TIME...MOT...LOC 2335Z 243DEG 30KT 4211 10454

MAZUR
Special weather statement, Sep 29, 4:50 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
550 PM MDT TUE SEP 29 2015

WYZ106-107-118-300015-
EAST PLATTE COUNTY WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
CENTRAL LARAMIE COUNTY WY-
550 PM MDT TUE SEP 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 615 PM MDT...

AT 549 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF CHUGWATER...OR 16 MILES SOUTH OF WHEATLAND...
MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHUGWATER AND SLATER.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 50 AND
64.

LAT...LON 4183 10512 4192 10498 4177 10469 4163 10491
TIME...MOT...LOC 2349Z 315DEG 23KT 4181 10497

MAZUR
Local storm report, Sep 29, 4:56 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
556 PM MDT TUE SEP 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             15 S WHEATLAND          41.83N 104.96W
09/29/2015  E0.25 INCH       PLATTE             WY   TRAINED SPOTTER

&&

MAZUR

The radar

The Cheyenne radar (KCYS), 116 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Goshen

When
September 29, 5:02 PM MST to 5:04 PM MST
Where
Goshen County, Lingle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.140, -104.350

Pea to quarter size hail was observed at Lingle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597461.